UMEM Educational Pearls

Category: Toxicology

Title: Methadone-induced QT prolongation

Keywords: methadone, QT prolongation, torsade de pointes, magnesium (PubMed Search)

Posted: 1/7/2009 by Bryan Hayes, PharmD (Emailed: 1/8/2009) (Updated: 9/24/2021)
Click here to contact Bryan Hayes, PharmD

A few previous pearls have touched on identifying drugs that cause QT prolongation.  In our patient population, methadone is one of the more common causes of drug-induced prolonged QT syndrome.  Of 692 physicians surveyed (35% family practitioners, 25% internests, 22% psychiatrists, and 8% self-identified addiction specialists) only 41% were aware of methadone's QT-prolonging properties and just 24% were aware of methadone's association with torsade de pointes.

 

Now that you know, what do you do when a patient on methadone presents with a QTC of 580 msec and intermittent runs of vtach and torsade de pointes?

 

The answer is... the exact same thing you would do with any other patient who presents this way, regardless of the cause.

  • Give magnesium sulfate 2 gm IV for torsade de pointes
  • Check magnesium and potassium levels.  If low (which they often are), replete.
  • Monitor continuous EKG.

Buprenorphine, an alternative to methadone, is not associated with prolonged QT syndrome.

 


References

References

  1. Krantz MJ, Rowan SB, Schmittner J, et al. Physician awareness of the cardiac effects of methadone: results of a national survey. J Addict Dis 2007;26(4):79-85.
  2. www.qtdrugs.org